Iowa, 2025

Damaging Wind in Iowa, February 25, 2025

February 25, 2025 · NWS OAX · 1 event in 1 county or zone

Showers and thunderstorms tracked across southeast Nebraska and southwest Iowa through the evening on February 25th, bringing gusty winds. A personal weather station recorded a 61 mph wind gust along with an 8 degree Fahrenheit heat burst around 21:19 CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Showers and thunderstorms tracked across southeast Nebraska and southwest Iowa through the evening on February 25th, bringing gusty winds. A personal weather station recorded a 61 mph wind gust along with an 8 degree Fahrenheit heat burst around 21:19 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 25, 5:17 PM CST, 4 hours 2 minutes earlier. Its key messages:

  • High temperatures in the 50s to 60s (10-20 degrees above average) with low temperatures in the 20s and 30s will continue through the week.
  • A 15-20% chance of light rain and sprinkles this evening and overnight tonight across the area. Expected amounts remain minimal, only a few hundredths of an inch.
  • Strong northwesterly winds and dry conditions could lead to very high to extreme fire conditions on Friday.
  • The warming trend could promote ice movement on area rivers and streams increasing the potential for ice jams, and especially as we approach the weekend.
Area forecast discussion, Feb 25, 5:17 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
517 PM CST Tue Feb 25 2025

.KEY MESSAGES...

- High temperatures in the 50s to 60s (10-20 degrees above
  average) with low temperatures in the 20s and 30s will
  continue through the week.

- A 15-20% chance of light rain and sprinkles this evening and
  overnight tonight across the area. Expected amounts remain
  minimal, only a few hundredths of an inch.

- Strong northwesterly winds and dry conditions could lead to
  very high to extreme fire conditions on Friday.

- The warming trend could promote ice movement on area rivers
  and streams increasing the potential for ice jams, and
  especially as we approach the weekend.

&&

.DISCUSSION...
Issued at 257 PM CST Tue Feb 25 2025

Current satellite imagery shows a band of high cirrus moving
across the area as surface temperatures continue to to climb
into the 60s. The forecast remains on track for high
temperatures to top out in the mid-to-upper 60s this afternoon.
Gusty southerly winds will continue through the afternoon as
well. A shortwave trough and an associated surface low pressure
system is currently moving out of the Northern Rockies and into
the Great Plains. This system is expected to move across South
Dakota with a cold front advancing through the area bringing a
slight chance of precipitation this evening. Model soundings
depict a large area of dry air present beneath 600 hPa, which
will likely result in significant evaporation as precipitation
falls. This brings into question how much of the rain will make
it to the ground. Any precipitation that does make it to the
ground will be light. Given the uncertainty, have opted to go
with a 15-20% chance of sprinkles and showers.

Behind the cold front winds will shift to northwesterly and
remain gusty overnight and through the day on Wednesday. This
northwest flow will usher in cooler temperatures on Wednesday,
highs will continue to remain well above the seasonal average
with temperatures in the mid-50s.

Dry weather and well above normal temperatures continue through
the weekend. High temperatures Thursday should still be in the
middle 50s to around 60, with a northwest wind 10 to 20 mph.
Even warmer temperatures in the middle 60s are forecast Friday,
with a gusty northwest wind that could gust above 30 mph.
Minimum humidity could drop to 24 to 28 percent, which could
lead to very high fire danger. We'll have to assess whether
fuels would be dry enough by then for any fire weather
headlines. Cooler temperatures in the mid 40s to lower 50s
forecast for Saturday and Sunday, but still a very nice weekend
is expected.

There is a another closed low that moves out of the Rockies late
in the weekend into early next week. There remain significant
model discrepancies on how this system ejects, with the EC
taking a more northerly track, while the GFS takes a more
southerly route. Model blends have a track in the middle and
have resultant rain chances Sunday night into Monday, but the
confidence is low. And then another trough moves out of the
Rockies bringing more rain chances on Tuesday, although the
rain/snow mix isn't too far to the west.

Given the continued warmth in the forecast, we remain concerned
about potential ice jam development, primarily in the Platte and
Elkhorn River basins. No ice jams are imminent at this time,
but we are monitoring river and ice levels continuously for
potential movement or jams.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 515 PM CST Tue Feb 25 2025

Quiet TAF period. Primary concern is the threat of sprinkles
working west to east through the area now. Believe they'll have
a hard time reaching the surface with a dry layer of air below
the cloud level. Still, added a temporary mention at KOMA from
8pm to 10pm. Also mentioned the wind shear there where surface
winds will be running at about 11 knots out of the south with
westerly winds at FL020 near 40 knots from the west.

Otherwise, VFR conditions are forecast with breezy northwesterly
winds forecast for the remaining of the forecast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Carothers/DeWald
AVIATION...Nicolaisen
Hazardous weather outlook, Feb 25, 8:31 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
831 PM CST Tue Feb 25 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
831 PM CST Tue Feb 25 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Very high fire conditions are expected to develop on Friday
afternoon with strong northwest winds gusting over 30 mph.

With warming temperatures this week, there is a chance ice jams
could develop in the Platte and Elkhorn River basins by the middle
to end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 25, 8:50 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
850 PM CST Tue Feb 25 2025

NEZ066>068-260330-
Cass NE-Otoe NE-Lancaster NE-
850 PM CST Tue Feb 25 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER...NORTHWESTERN
OTOE AND SOUTHWESTERN CASS COUNTIES THROUGH 930 PM CST...

At 849 PM CST, Doppler radar was tracking a strong thunderstorm over
Lincoln, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

* Locations impacted include...
  Lincoln Airport, Elmwood, Yankee Hill Lake, Pawnee State Recreation
  Area, Manley, Denton, Palmyra, Walton, Bennet, Holmes Lake Park,
  Emerald, Syracuse, Pioneers Park, Alvo, Lincoln, Unadilla, Eagle,
  Conestoga State Recreation Area, Murdock, and Waverly.

People attending Lincoln Municipal Airport should seek safe shelter
immediately!

This includes Interstate 80 in Nebraska between mile markers 390 and
412.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4069 9691 4089 9690 4093 9616 4063 9616
TIME...MOT...LOC 0249Z 270DEG 38KT 4081 9671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mead
Local storm report, Feb 25, 8:57 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
857 PM CST Tue Feb 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Tstm Wnd Gst     Fairbury                40.15N 97.18W
02/25/2025  M52 MPH          Jefferson          NE   Emergency Mngr

&&
Local storm report, Feb 25, 9:02 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
902 PM CST Tue Feb 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Tstm Wnd Gst     3 W Springfield         41.09N 96.20W
02/25/2025  M50 MPH          Sarpy              NE   Public

            Personal weather station.

&&
Special weather statement, Feb 25, 9:06 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
906 PM CST Tue Feb 25 2025

IAZ069-079-080-090-091-NEZ067-260330-
Pottawattamie IA-Mills IA-Page IA-Fremont IA-Montgomery IA-Cass NE-
906 PM CST Tue Feb 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT...WESTERN
MONTGOMERY...MILLS...SOUTHEASTERN POTTAWATTAMIE...NORTHWESTERN PAGE
AND EAST CENTRAL CASS COUNTIES THROUGH 930 PM CST...

At 905 PM CST, Doppler radar was tracking a strong thunderstorm near
Offutt AFB, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

* Locations impacted include...
  Old Town Park, Red Oak, Farm Creek Public Wildlife Area, Glenwood,
  Hastings, Coburg, Malvern, Emerson, Silver City, Imogene, Tabor,
  Elliott, Pacific Junction, Macedonia, Mineola, Henderson, Randolph,
  and Council Bluffs.

This includes Interstate 29 between mile markers 24 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 9516 4089 9586 4108 9587 4112 9586
      4113 9588 4116 9588 4117 9587 4116 9585
      4118 9584 4119 9587 4123 9516
TIME...MOT...LOC 0305Z 270DEG 49KT 4108 9590

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mead
Local storm report, Feb 25, 9:08 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
908 PM CST Tue Feb 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Tstm Wnd Gst     2 NW Plymouth           40.32N 97.01W
02/25/2025  M50 MPH          Jefferson          NE   Public

            Personal weather station.

&&
Local storm report, Feb 25, 9:11 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
911 PM CST Tue Feb 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     Tstm Wnd Gst     2 SW Papillion          41.13N 96.07W
02/25/2025  M51 MPH          Sarpy              NE   Public

            Personal weather station.

&&

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
February 25, 9:19 PM CST
Where
Mills County, 1.48 mi NNW of Silver City
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.140, -95.660

A 61 mph wind gust was measured by a personal weather station, associated with an 8 degree Fahrenheit heat burst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242551.